Sign in with your email address username.


Summary statement: new guidelines for the management of paracetamol poisoning in Australia and New Zealand

A large proportion of accidental paediatric exposures and deliberate self-poisoning incidents involve paracetamol; it is the leading pharmaceutical agent responsible for calls to Poisons Information Centres in Australia and New Zealand. Management of paracetamol poisoning has altered since the previous guidelines were published in 2008, so that they do not reflect current practice by clinical toxicologists. The key changes from the previous guidelines concern the indications for administration of activated charcoal; the management of patients taking large or massive overdoses; modified-release and supratherapeutic ingestions; and paediatric liquid paracetamol ingestion.

Main recommendations

The management of patients with paracetamol overdose is usually straightforward. Acute deliberate self-poisoning, accidental paediatric exposure and inadvertent repeated supratherapeutic ingestions all require specific approaches to risk assessment and management.

Each initially involves a risk assessment (Box 1). The key factors to consider in paracetamol poisoning are the ingested dose and serum paracetamol concentration (early), or clinical and laboratory features suggesting liver damage (late). Serum paracetamol concentration should be used to assess the need for acetylcysteine administration in all patients presenting with deliberate self-poisoning with paracetamol, regardless of the stated dose. The…